Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS Morristown, TN

March 2, 2012Hawkins County, Sullivan County, Tennessee; 4 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Mar 2, 2012, 10:58 AM EST for Hawkins County, Sullivan County, Tennessee; 4 counties in Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 10:58 AM EST (15:58 UTC)
Expired
Mar 2, 2012, 11:30 AM EST
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hawkins County, TN, Sullivan County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 11:09 AM ESTHAIL 1Weber City, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 10:25 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS54 KMRX 021558
SVRMRX
TNC073-163-VAC167-169-191-520-021630-
/O.NEW.KMRX.SV.W.0029.120302T1558Z-120302T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 AM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 1130 AM EST

* AT 1055 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHEAST OF SURGOINSVILLE...OR 11 MILES SOUTHWEST OF GATE CITY...
  AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KINGSPORT...GATE CITY...BRISTOL VA...WEBER CITY...MOUNT CARMEL...
  BLOOMINGDALE...HILTONS...NICKELSVILLE...COLLINGWOOD...BENHAMS AND
  CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.


&&

LAT...LON 3693 8225 3661 8206 3645 8275 3662 8286
TIME...MOT...LOC 1558Z 244DEG 51KT 3658 8270

$$
1 follow-up statement
160 
WWUS54 KMRX 021612
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 AM EST FRI MAR 2 2012

TNC073-021621-
/O.CAN.KMRX.SV.W.0029.000000T0000Z-120302T1630Z/
HAWKINS TN-
1112 AM EST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR HAWKINS COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF HAWKINS COUNTY.

LAT...LON 3657 8254 3669 8260 3693 8225 3661 8206
TIME...MOT...LOC 1611Z 248DEG 57KT 3665 8246

$$

TNC163-VAC167-169-191-520-021630-
/O.CON.KMRX.SV.W.0029.000000T0000Z-120302T1630Z/
SULLIVAN TN-RUSSELL VA-SCOTT VA-WASHINGTON VA-CITY OF BRISTOL VA-
1112 AM EST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EST
FOR CITY OF BRISTOL...WASHINGTON...SCOTT...RUSSELL AND SULLIVAN
COUNTIES...

AT 1109 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HILTONS...OR NEAR GATE CITY...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  BRISTOL VA...NICKELSVILLE...COLLINGWOOD...BENHAMS AND CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.


&&

LAT...LON 3657 8254 3669 8260 3693 8225 3661 8206
TIME...MOT...LOC 1611Z 248DEG 57KT 3665 8246

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 9:58 AM EST, 1 hour earlier.

Area forecast discussion, Mar 2, 9:58 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 AM EST FRI MAR 2 2012

.DISCUSSION...INCREASING CONVECTION SOUTH OF THE WARM FRONT ALREADY
WITH SOME MARGINALLY SEVERE HAIL ALREADY NOTED OVER NRN MIDDLE TN
INTO ERN HALF OF KY. RAINFALL RATES LOOK TO BE PRETTY INTENSE WITH
ANY STORMS AHEAD OF THE MAIN SQUALL LINE...PLUS ANY LATER RAINS
ALONG THE ACTUAL COLD FRONT. PLAN TO ISSUE A FLOOD WATCH FOR MY
FORECAST AREA WITH THE MORNING UPDATE...AND HAVE ALREADY COORDINATED
WITH SURROUNDING NWS OFFICES.

OTHERWISE...WARM FRONT AT 14Z APPEARED TO BE WELL NE OF CHA BUT
BETWEEN CSV AND TYS...THEN BULGING NORTHWARD INTO CENTRAL KY. A
MODIFIED 12Z OHX SOUNDING REVEALS LOTS OF POSITIVE CAPE (2500 J/KG)
WITH WET BULB ZERO AND FREEZING HEIGHTS VERY FAVORABLE FOR LARGE
HAIL. STRONGEST WIND SHEAR IS TO OUR WEST THIS MORNING.

WILL REMOVE MORNING WORDING AND FRESHEN GRIDS TOWARD 11 AM EST...
PLUS ISSUE THE FLOOD WATCH AT THAT TIME WITH AN END TIME AROUND 4AM
EST SATURDAY. WIND ADVISORY FOR MTNS ALREADY IN EFFECT LOOKS GOOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...UNICOI.

VA...NONE.
&&

TG
Hazardous weather outlook, Mar 2, 5:00 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST FRI MAR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE SOUTHERN APPALACHIAN
REGION THIS MORNING...BRINGING A WARM AND MOIST MASS INTO THE AREA
FOR TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THIS WARM FRONT...WITH SOME OF THESE STORMS POSSIBLY
PRODUCING LARGE HAIL. HOWEVER...THE GREATER THREAT FOR SEVERE
WEATHER WILL BEGIN TO MATERIALIZE BY LATE THIS AFTERNOON AND INTO
THE EVENING HOURS...AS A STRONG COLD FRONT APPROACHES FROM MIDDLE
TENNESSEE.

SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AHEAD OF THE COLD
FRONT...WITH CONDITIONS BECOMING FAVORABLE FOR THE DEVELOPMENT OF
SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF
GOLF BALLS OR LARGER...AND LONG-LIVED STRONG TORNADOES. THESE
SUPERCELLS SHOULD DEVELOP BY LATE AFTERNOON...OUT AHEAD OF A SQUALL
LINE OF STRONG TO SEVERE STORMS EXPECTED ALONG THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS AFTERNOON AND EVENING...BRINGING
WIDESPREAD DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE
SOUTHERN APPALACHIAN REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:00 AM ESTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Sevier and 1 more21 hr
Mar 2, 10:59 AM ESTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more14 hr
Mar 2, 11:25 AM ESTTornado WarningMRXBledsoe, Sequatchie35 min
Mar 2, 11:31 AM ESTTornado WarningMRXMarion44 min
Mar 2, 11:39 AM ESTTornado WarningMRXMorgan22 min
Mar 2, 11:49 AM ESTTornado WarningMRXHamilton, Marion41 min
Mar 2, 11:55 AM ESTTornado WarningMRXCampbell, Morgan, Scott35 min
Mar 2, 11:57 AM ESTTornado WarningMRXBledsoe, Rhea33 min
Mar 2, 12:16 PM ESTTornado WarningMRXHamilton, Marion, Sequatchie44 min
Mar 2, 12:25 PM ESTTornado WarningMRXClaiborne, Hancock35 min
Mar 2, 12:29 PM ESTTornado WarningMRXCampbell, Claiborne31 min
Mar 2, 12:30 PM ESTTornado WarningMRXLoudon, Meigs, Rhea, Roane30 min
Mar 2, 12:44 PM ESTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea31 min
Mar 2, 12:50 PM ESTTornado WarningMRXBradley, Hamilton, McMinn, Polk25 min
Mar 2, 1:04 PM ESTSevere Thunderstorm WarningMRXBlount, Knox41 min
Mar 2, 1:19 PM ESTTornado WarningMRXKnox, Sevier26 min
Mar 2, 1:23 PM ESTTornado WarningMRXBradley, McMinn, Monroe, Polk37 min
Mar 2, 1:39 PM ESTTornado WarningMRXCocke, Grainger, Hamblen, Jefferson, Knox, Sevier36 min
Mar 2, 1:49 PM ESTTornado WarningMRXBlount, Monroe41 min
Mar 2, 2:13 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe47 min
Mar 2, 3:34 PM ESTTornado WarningMRXBledsoe, Marion, Sequatchie41 min
Mar 2, 3:59 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe, Roane46 min
Mar 2, 4:14 PM ESTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea46 min
Mar 2, 4:24 PM ESTTornado WarningMRXMarion, Sequatchie51 min
Mar 2, 4:55 PM ESTSevere Thunderstorm WarningMRXLoudon, Roane50 min
Mar 2, 5:24 PM ESTSevere Thunderstorm WarningMRXScott36 min
Mar 2, 5:29 PM ESTSevere Thunderstorm WarningMRXMarion46 min
Mar 2, 5:29 PM ESTTornado WarningMRXAnderson, Knox31 min
Mar 2, 5:33 PM ESTTornado WarningMRXBledsoe, Hamilton, Meigs, Rhea27 min
Mar 2, 5:38 PM ESTTornado WarningMRXScott37 min
Mar 2, 5:57 PM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea18 min
Mar 2, 5:57 PM ESTTornado WarningMRXCampbell, Claiborne, Scott33 min
Mar 2, 6:03 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion42 min
Mar 2, 6:15 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe45 min
Mar 2, 6:28 PM ESTTornado WarningMRXBradley, Hamilton47 min
Mar 2, 6:30 PM ESTTornado WarningMRXBlount, Loudon, McMinn, Monroe45 min
Mar 2, 10:45 AM ESTSevere Thunderstorm WarningMRXRussell, Washington30 min
Mar 2, 11:22 AM ESTTornado WarningMRXRussell, Scott, Washington, City of Bristol38 min
Mar 2, 12:51 PM ESTTornado WarningMRXLee, Scott, Wise39 min
Mar 2, 1:26 PM ESTTornado WarningMRXRussell, Scott, Washington, Wise, City of Norton34 min
Mar 2, 6:33 PM ESTTornado WarningMRXLee42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.